Iatrogenic nocturnal eneuresis-an overlooked side effect of anti histamines?

D. Italiano, F. Italiano, C. Genovese, R. S. Calabro

Research output: Contribution to journalArticlepeer-review

Abstract

Nocturnal enuresis is a common disorder in childhood, but its pathophysiological mechanisms have not been fully elucidated. Iatrogenic nocturnal enuresis has been described following treatment with several psychotropic medications. Herein, we describe a 6-year-old child who experienced nocturnal enuresis during treatment with the antihistamine cetirizine. Drug rechallenge was positive. Several neurotransmitters are implicated in the pathogenesis of nocturnal enuresis, including noradrenaline, serotonin and dopamine. Antihistamine treatment may provoke functional imbalance of these pathways resulting in incontinence.

Original languageEnglish
Pages (from-to)110-111
Number of pages2
JournalJournal of Postgraduate Medicine
Volume61
Issue number2
DOIs
Publication statusPublished - Apr 1 2015

Keywords

  • Antihistamine
  • cetirizine
  • enuresis
  • incontinence
  • voiding

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Iatrogenic nocturnal eneuresis-an overlooked side effect of anti histamines?'. Together they form a unique fingerprint.

Cite this